Thursday, July 31, 2014

Tuesday, May 01, 2012 JLG, Community Member, asks

Q: I have had acid reflux for two weeks now and started on Dexilant 60 mg. I am concerned that since this is persisting after 2 weeks of medication that there may be something very seriously wrong?

My reflux began with chest pain and pain just below the ribs on the right side. That has subsided and the reflux is under control after the medication is fist taken, the in the evening it flairs up. When I sleep it seems to go away and I feel fine until I start the day?
Answer This
Answers (1)
robichris, Community Member
5/ 2/12 2:34am

Dexilant (dexlansoprazole) is a Proton Pump Inhibitor which works by stopping some of the acid producing cells that line the stomach wall from working. It is not an instant remedy like an antacid and requires a few days' build up in the system to become effective.

 

If you are finding your acid is under control in the morning when you take your drugs but not in the evening, have you experimented by taking half your medication in the morning and half in the evening? In theory it shouldn't make a difference but it's what many patients do when they are on large doses of PPI.

 

Dexilant is the newest PPI but newest doesn't always equate to best. Although all research evidence has shown all PPIs to be as effective as each other, for some reason some people seem to get on better with one rather than another. Pantoprazole (protonix) is better tolerated by some.

 

Of course, you can treat acid reflux with an antacid (such as Tums) or an alginate (such as Gaviscon) for instant relief but don't take them within a couple of hours of your PPI.

 

But you can also try to determine what's causing your reflux. Keep a food diary to see if you can determine trigger foods.

And I assume you are following lifestyle advice? - Lose weight, wear loose clothing, don't do any exercise that will compress the stomach after eating.

 

Years ago, when I was first put on PPIs, I used to have horrednous heartburn, like a blow torch down my throat, that would flare up at different times. This was esophagitis which took weeks to calm down.

Reply
JLG, Community Member
5/ 2/12 3:43am

Thanks Rob;

 

I am considering going in for a scope or having my gallbladder checked out because my gums are receding terribly and I am quite sure it is due the the months of reflux; additionally with refulx this severe, I think I need to see how the asophogase is doing. Am I correct in believing that AR is a symptom of something else? I am concerned because it goes away when I am sleeping and on my back, this seems to be the opposite of traditional AR?

 

Sorry for the spelling and thank you for your response.

 

John

Reply
robichris, Community Member
5/ 2/12 5:14am

Hi again, John,

 

Acid reflux is usually due to a weak lower esophageal sphincter (LES), the ring of muscles around the lower end of the esophagus that holds it shut except when swallowing food.

 

In a normally functioning LES, it can also relax at times when the body is upright to permit burping and belching to release gassesthat build up in the stomach. This shouldn't normally occur when you are lying down. Thus your being able to lie on your back without reflux seems to indicate your LES is working correctly then.

 

So it seems your reflux may be due to food, lifestyle or medication.

 

Food. Eat small amounts. Over filling the stomach puts unecessary pressure on the LES. Little and often is best.

Keep a food diary to see which are your trigger foods. Common trigger foods are coffee, chocolate, fizzy drinks, alcohol, citrus fruits and juices, tomatoes, spicy foods. But we are all different and our reactions to food vary. For instance for some people, acid foods actually prompt reduced acid output by the stomach.

 

Lifestyle. I covered this before.

 

Medication. Anti-inflammatory drugs such as ibuprofen, muscle relaxants, such as diazepam and other drugs can cause excess acid production and/or relaxation of the LES.

 

Acid reflux isn't known to be a symptom of any other disease but it can be the cause of other problems - for instance Barrett's Esophagus.

 

Chris

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By JLG, Community Member— Last Modified: 04/09/14, First Published: 05/01/12